Here is My Question:
i am a 39 year old woman, diagnosed with MS in 2005. I was on Avonex from Aug 07-Oct 10, Betaseron from Nov 10 to Dec 12 and since Jan 13 on Tysabri. I have completed 29 infusions of Tysabri. I am JCV +Ve with index of 0.49. My neurologist has suggested I switch to Tecfidera. What should I do?
It is very hard to make an individual recommendation without knowing all the details of your case, but let me proceed with a my response based on several assumptions; first, I will assume that I would have placed you on Tysabri initially; second, I will assume that you have remained completely stable on Tysabri since starting treatment (assuming you have been on treatment continuously); third, I will assume you have never received any immunosuppressive treatments; and fourth, I will assume you tolerate Tysabri well with no particular complications or side effects.
Based on these two assumptions, I would not be inclined to alter your treatment for the following reasons:
1. Your risk of PML (progressive multifocal leukoencephalopathy) with a JCV antibody index less than 0.9 is very rare (less than 1 in 3,000 patients treated with Tysabri for more than 2 years); In fact I do not think there has been a case of PML in a patient with consistent JCV antibody index levels below 0.6. This would suggest the risk may be less than 1 in 10,000 treated patients.
2. There is a known rare risk of PML with other treatments, including Tecfidera, so why alter treatment if Tysabri is currently working well.
We do not recommend any medications on this site as we are not your physician and do not know the specific details of your case, but I hope answer helps you and your neurologist. I’m sure you will find him/her receptive to a discussion if you share this information.
Revere Kinkel MD
Director of the UCSD Multiple Sclerosis Center
#Tysabri #Tecfidera #MS #multiplesclerosis
PLEASE NOTE: The information/opinions on this site should be used as an information resource only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.